Alert archive / Louisiana / Flash Flood Watches in 2014

Flash Flood Watch 5, NWS New Orleans, LA

April 14, 20144 parishes in Louisiana

NWS New Orleans, LA issued this flash flood watch at Apr 14, 2014, 4:27 AM CDT for 4 parishes in Louisiana. It took effect at Apr 14, 2014, 12:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2014, 4:27 AM CDT (09:27 UTC)
In effect from
Apr 14, 2014, 12:00 PM CDT
Expired
Apr 14, 2014, 11:00 PM CDT
In force
11 hr
Issued by
NWS New Orleans, LA
Flood severity
None

Counties Assumption Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Apr 13, 4:43 PM CDT, 11 hours 44 minutes earlier.

Area forecast discussion, Apr 13, 4:43 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT SUN APR 13 2014

.SHORT TERM...
A BREEZY AND WARM DAY FOR THE END OF THE WEEKEND. LATEST VISIBLE
SATELLITE IMAGERY SHOWS A LARGE CU FIELD ALIGNED IN CLOUD STREETS
OVER THE FORECAST AREA. DEEP MOISTURE RETURN FLOW OUT OF THE GULF
IS STILL ONGOING ACROSS THE REGION THIS AFTERNOON AND EVENING
SETTING UP THE STAGE FOR A POSSIBLE SEVERE WEATHER EVENT FOR THE
DEEP SOUTH FOR TONIGHT INTO TOMORROW. LOOKING OUT ACROSS THE
PLAINS THE LEAD SHORT WAVE HAS SPARKED OFF SOME STRONG TO SEVERE
THUNDERSTORMS ACROSS KANSAS AND OKLAHOMA. NEW RUNS OF SOME
MESOSCALE GUIDANCE SUGGESTS THAT THESE STORMS SHOULD CONTINUE TO
DEVELOP AND AS THE SHORT WAVE PULLS NORTHEAST THE CONVECTION LOOKS
TO DIMINISH ON THE SOUTHERN END...WHICH MEANS THAT OUR AREA COULD
BE MISSED BY THE FIRST ROUND OF CONVECTION TONIGHT. MULTIPLE FORMS
OF GUIDANCE SUGGESTS THIS WOULD OCCUR SO HAVE TRIMMED DOWN POPS
ACROSS THE FORECAST AREA TONIGHT AND WILL ON INCLUDE A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE NORTHWESTERN PORTIONS OF OUR
FORECAST AREA TONIGHT. HOWEVER...THE ATMOSPHERE WILL STILL BE
CONDUCIVE FOR SEVERE WEATHER TONIGHT SO ANY THUNDERSTORMS THAT
COULD GET GOING WILL HAVE THE RIGHT CONDITIONS TO BECOME SEVERE.
LOOKING AT THE SOUNDINGS TONIGHT THE HELICITY VALUES...SHEAR AND
INSTABILITY WOULD SUPPORT THE THREATS OF DAMAGING WINDS AND
TORNADOES. THERE ARE SOME DIFFERENCES ON THE STRENGTH OF THE
CAPPING INVERSION TONIGHT SO THIS WILL NEED TO MONITORED. THE BEST
CHANCES OF STORMS OVERNIGHT WILL BE NORTH OF I-12 UP INTO SOUTHERN
MISSISSIPPI.

OUR CHANCES FOR THUNDERSTORMS IN THE IMMEDIATE FORECAST AREA LOOK
TO COME WITH THE SECOND SHORTWAVE/COLD FRONT TOMORROW AFTERNOON
THROUGH TUESDAY MORNING. THE STORM PREDICTION CENTER MAINTAINS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA FOR MONDAY. IT
LOOKS LIKE THE SECOND SHORTWAVE IS DIGGING DOWN INTO THE FOUR
CORNERS REGION OF THE COUNTRY AS I AM WRITING THIS DISCUSSION.
THIS SHOULD KICK OUT OVER THE AREA BY TOMORROW AFTERNOON/EVENING
AND KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE
DIFFERENCE WITH THIS PARTICULAR ROUND WOULD BE THAT THE LOW LEVEL
SHEAR AND HELICITY WOULD NOT BE AS STRONG...BUT THE INSTABILITY
AND PRECIPITABLE WATER VALUES WILL BE HIGH. PRECIPITABLE WATER
VALUES WILL BE IN THE 1.6 TO 1.9 INCH RANGE AND THE WARM CLOUD
LAYER DEPTH TOMORROW EVENING WILL BE OVER 10K FEET AND THIS WOULD
SUGGEST THAT HEAVY RAINFALL SHOULD OCCUR WITH THESE THUNDERSTORMS.
FLASH FLOODING WILL BE A THREAT ESPECIALLY MONDAY EVENING AS
LOCALLY HEAVY RAINFALL IS LIKELY TO OCCUR DUE TO THE POTENTIAL FOR
STATIONARY BANDS OF STRONGER CONVECTION DUE TO BACK-BUILDING. WILL
HAVE TO MONITOR THE FLOODING THREAT AS THE EVENT UNFOLDS MONDAY.
INSTABILITY WILL BE ANOTHER ATTRIBUTE TO WATCH TOMORROW BECAUSE
THE AMOUNT OF INSTABILITY WILL HINGE ON THE MORNING CLOUD COVER AND
WHAT THE FIRST ROUND OF CONVECTION DOES TO THE ATMOSPHERE. RIGHT
NOW THE THINKING IS THAT WE WILL CATCH SOME BREAKS IN THE CLOUD
COVER AND SHOULD MISS MOST OF THE CONVECTION TONIGHT AND IN TURN
THAT WOULD ALLOW FOR DESTABILIZATION TO OCCUR TOMORROW BEFORE THE
FORCING COMES WITH THE SHORTWAVE/COLD FRONT. THIS WOULD MEAN THAT
CAPE VALUES COULD TOP OUT AROUND 2500 J/KG ACROSS THE FORECAST
AREA. THAT IS PLENTY OF INSTABILITY TO GET SEVERE CONVECTION GOING
MONDAY AFTERNOON AND EVENING. THE MAIN THREATS TOMORROW LOOK TO BE
STRONG STRAIGHT LINE WINDS...HEAVY RAIN AND HAIL WITH DEEPER
CONVECTION. ALL INTERESTS IN OUR AREA SHOULD STAY ABREAST OF THE
WEATHER CONDITIONS TONIGHT AND ESPECIALLY MONDAY AS THE EVENT
UNFOLDS. MONITOR OUR WEB SITE AND SOCIAL MEDIA PAGES FOR THE
LATEST INFORMATION. 13/MH

.LONG TERM...
THE COLD FRONT SHOULD PUSH THROUGH THE AREA MONDAY NIGHT AND CLOUD
COVER WILL DECREASE TUESDAY MORNING. COLDER AIR WILL PUSH INTO THE
AREA ON TUESDAY AS TEMPERATURES WILL HAVE A HARD TIME GETTING OUT
OF THE LOWER 60S BUT THE BIG THING TO WATCH ARE THE OVERNIGHT
LOWS TUESDAY NIGHT INTO WEDNESDAY MORNING AS PORTIONS OF THE
NORTHSHORE AND SOUTHERN MISSISSIPPI COULD DIP INTO THE MID 30S.
WILL STILL HAVE TO MONITOR THIS AS LOW TEMPERATURE RECORDS ARE IN
THE 30S OVER NORTHERN HALF OF THE AREA AT MID WEEK. MEDIUM RANGE
MODELS CONTINUE TO HAVE DIFFICULTY RESOLVING IMPULSES MOVING
THROUGH NORTHERN AND CENTRAL PORTIONS OF THE COUNTRY. ECMWF
SOLUTION CONTINUES TO BE MAINLY DRY FOR NEXT WEEKEND...WHILE GFS
PUSHES A COLD FRONT THROUGH THE AREA ON FRIDAY. WILL MAINTAIN
FORECAST FROM PREVIOUS PACKAGE AS THERE ARE NO MAJOR CHANGES THAT
NEED TO BE MADE. 13/MH

&&

.AVIATION...
MVFR TO VFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY THIS
EVENING. A MOIST LOW LEVELS SHOULD CREATE LOW CIGS TO MVFR OR IFR
LATER THIS EVENING AND OVERNIGHT INTO MONDAY MORNING. STRONG
SURFACE WINDS OF 7 TO 15 KNOTS WILL KEEP VISIBILITY RESTRICTIONS
TO NIL DUE TO FOG. HOWEVER...VISIBILITY RESTRICTION MAY OCCUR BE DUE
TO ISOLATED TO SCATTERED THUNDERSTORMS NEAR OR AT TAF SITES FROM
10Z TO 14Z MONDAY MORNING. LATER TAF PACKAGE AT 00Z THIS EVENING
WILL HAVE TO CONSIDER PREVAILING TSRA TO THE TAFS AFTER 18Z
MONDAY FOR SOME TAF SITES. 18

&&

.MARINE...
ONSHORE FLOW WILL CONTINUE TONIGHT AHEAD OF A COLD FRONT THAT
SHOULD MOVE INTO THE COASTAL WATERS MONDAY NIGHT. WINDS HAVE BEEN
ELEVATED THROUGHOUT THE DAY AND THAT HAD PROMPTED EXERCISE
CAUTION CONDITIONS FOR ALL OF THE COASTAL WATERS THROUGH MONDAY
MORNING. WILL HAVE TO MONITOR CONDITIONS FOR AN EXTENSION THROUGH
MONDAY AFTERNOON. A SMALL CRAFT ADVISORY DEFINITELY WILL BE
NEEDED BEHIND THE COLD FRONT MONDAY NIGHT THROUGH TUESDAY NIGHT AS
COLD AIR ADVECTION WILL TAKE HOLD OF THE REGION. NOT TOTALLY OUT OF THE
QUESTION THAT A SHORT GALE WARNING COULD BE NEEDED AT SOME POINT
ON TUESDAY MORNING. WINDS WILL EASE WEDNESDAY MORNING BEFORE
MODERATE ONSHORE FLOW RETURNS ON THURSDAY. NEXT FRONT DUE ON
FRIDAY WITH ADDITIONAL HEADLINES LIKELY. 13/MH

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING RIVER FLOODING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  79  44  58 /  40 100  80  10
BTR  69  80  47  61 /  40 100  70  10
ASD  69  80  49  62 /  10 100  90  10
MSY  70  80  50  61 /  10 100  80  10
GPT  70  78  51  62 /  10 100  90  20
PQL  67  78  53  62 /  10 100  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 13, 5:39 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
539 PM CDT SUN APR 13 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-141045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
539 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR THE PEARL
RIVER AND THE PASCAGOULA RIVER. REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE DETAILS.

A SLIGHT RISK FOR SEVERE STORMS HAS BEEN ISSUED BY THE STORM
PREDICTION CENTER FOR MAINLY SOUTHWEST MISSISSIPPI OVERNIGHT. A
FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP AFTER MIDNIGHT
TONIGHT TOWARDS DAYBREAK MONDAY MORNING OVER AREAS MAINLY
NORTHWEST OF A LINE FROM NEW ROADS TO TYLERTOWN. THE MAIN THREATS
WOULD BE STRONG...POSSIBLY DAMAGING WIND GUSTS OF 45 TO 55 MPH
AND HAIL UP TO ONE INCH IN DIAMETER. THE MORE SUBSTANTIAL RISK OF
SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN JUST NORTH AND WEST OF
THE OUTLOOK AREA THROUGH TONIGHT. A GREATER RISK FOR SEVERE
WEATHER WILL BE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA MONDAY AND MONDAY NIGHT AS A COLD FRONT APPROACHES AND MOVES
THROUGH THE REGION. THERE IS LIKELY TO BE ONGOING STRONG TO
POSSIBLY SEVERE THUNDERSTORMS MONDAY MORNING WHEN THERE WILL ALSO
BE SUFFICIENT SHEAR TO SUPPORT AN ISOLATED THREAT OF TORNADOES.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP WITH DAYTIME HEATING
IN THE AFTERNOON AND EARLY EVENING ON MONDAY...IN ADVANCE OF THE
COLD FRONT. A FEW SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
WITH THE MAIN THREATS BEING DAMAGING WINDS AND POSSIBLY LARGE
HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

COPIOUS AMOUNTS OF MOISTURE WILL SUPPORT AREAS OF HEAVY RAINFALL
ON MONDAY INTO MONDAY EVENING. ANY AREAS THAT RECEIVE REPEAT
PERIODS OF THUNDERSTORMS AND HEAVY RAINFALL COULD EXPERIENCE
PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS...AND STREET
FLOODING WILL BE POSSIBLE.

A RAPID TRANSITION TO MUCH COLDER AIR MONDAY NIGHT WILL RESULT IN
WINDY CONDITIONS ACROSS AREAS SOUTH OF THE TIDAL LAKES AND NEAR
THE SOUTHEAST LOUISIANA COAST. SUSTAINED NORTH WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE BETWEEN MIDNIGHT AND 9
AM TUESDAY.

THESE WINDY CONDITIONS WILL ALSO IMPACT THE MARINE AREA...AND
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS ALL WATERS
INCLUDING THE TIDAL LAKES...SOUNDS AND COASTAL WATERS LATE MONDAY
NIGHT THROUGH MUCH OF TUESDAY NIGHT AFTER THE COLD FRONTAL
PASSAGE. IT IS POSSIBLE THERE COULD BE GUSTS NEAR OR EXCEEDING
GALE FORCE LATE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY EVENING.

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:46 AM CDTWind AdvisoryLIXSaint Bernard, Saint John the Baptist29 hr
Apr 14, 4:54 AM CDTGale WarningLIX30 hr
Apr 14, 4:54 AM CDTSmall Craft AdvisoryLIX49 hr
Apr 14, 11:30 AM CDTCoastal Flood AdvisoryLIX26 hr
Apr 14, 2:49 PM CDTTornado WarningLIXJefferson, Plaquemines41 min
Apr 14, 2:56 PM CDTSpecial Marine WarningLIX94 min
Apr 14, 4:53 PM CDTSpecial Marine WarningLIX37 min
Apr 14, 5:24 PM CDTSpecial Marine WarningLIX66 min
Apr 14, 5:50 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist40 min
Apr 14, 5:51 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, Jefferson, Lafourche, Orleans, Saint Charles and 3 more54 min
Apr 14, 6:25 PM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 2 more110 min
Apr 14, 6:37 PM CDTSpecial Marine WarningLIX23 min
Apr 14, 6:46 PM CDTSpecial Marine WarningLIX29 min

Nearby

Flash Flood Watches in Louisiana, 2014Flash Flood Watches in Mississippi, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.